Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Circle actions on simply connected $ 4$-manifolds


Author: Ronald Fintushel
Journal: Trans. Amer. Math. Soc. 230 (1977), 147-171
MSC: Primary 57E25
DOI: https://doi.org/10.1090/S0002-9947-1977-0458456-6
MathSciNet review: 0458456
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Locally smooth $ {S^1}$-actions on simply connected 4-manifolds are studied in terms of their weighted orbit spaces. An equivariant classification theorem is proved, and the weighted orbit space is used to compute the quadratic form of a given simply connected 4-manifold with $ {S^1}$-action. This is used to show that a simply connected 4-manifold which admits a locally smooth $ {S^1}$-action must be homotopy equivalent to a connected sum of copies of $ {S^4},C{P^2}, - C{P^2}$, and $ {S^2} \times {S^2}$.


References [Enhancements On Off] (What's this?)

  • [1] G. E. Bredon, Introduction to compact transformation groups, Academic Press, New York, 1972. MR 0413144 (54:1265)
  • [2] W. Browder, Surgery on simply-connected manifolds, Springer-Verlag, Berlin and New York, 1972. MR 50 #11272. MR 0358813 (50:11272)
  • [3] P. T. Church and K. Lamotke, Almost free actions on manifolds, Bull. Austral. Math. Soc. 10 (1974), 177-196. MR 51 #6859. MR 0370632 (51:6859)
  • [4] R. Fintushel, Locally smooth circle actions on homotopy 4-spheres, Duke Math. J. 43 (1976), 63-70. MR 0394716 (52:15515)
  • [5] F. Hirzebruch, W. D. Neumann and S. S. Koh, Differentiable manifolds and quadratic forms, Dekker, New York, 1971. MR 49 #6250. MR 0341499 (49:6250)
  • [6] J. Milnor, On simply connected 4-manifolds, Sympos. internac. de topologia algebraica, Universidad Nac. Autónoma de México and UNESCO, Mexico City, 1958, pp. 122-128. MR 21 #2240. MR 0103472 (21:2240)
  • [7] D. Montgomery and C. T. Yang, Groups on $ {S^n}$ with principal orbits of dimension $ n - 3$, Illinois J. Math. 4 (1960), 507-517. MR 23 #A3199.
  • [8] P. Orlik, Seifert manifolds, Lecture Notes in Math., vol. 291, Springer-Verlag, Berlin and New York, 1972. MR 0426001 (54:13950)
  • [9] P. Orlik and F. Raymond, Actions of $ {\text{SO}}(2)$ on 3-manifolds, Proc. Conf. on Transformation Groups (New Orleans, La., 1967), Springer-Verlag, Berlin and New York, 1968, pp. 297-318. MR 41 #7717. MR 0263112 (41:7717)
  • [10] -, Actions of the torus on 4-manifolds. I, Trans. Amer. Math. Soc. 152 (1970), 531-559. MR 42 #3808. MR 0268911 (42:3808)
  • [11] H. Seifert, Topologie dreidimensionaler gefaserter Räume, Acta Math. 60 (1933), 147-238. MR 1555366
  • [12] E. Spanier, Algebraic topology, McGraw-Hill, New York, 1966. MR 35 #1007. MR 0210112 (35:1007)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57E25

Retrieve articles in all journals with MSC: 57E25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1977-0458456-6
Keywords: Group action, 4-manifold, orbit space, equivariant homeomorphism, equivariant plumbing, quadratic form
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society